Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Hastings, NE

August 21, 2019Hall County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 21, 2019, 2:29 AM CDT for Hall County, Nebraska. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 2:29 AM CDT (07:29 UTC)
Expired
Aug 21, 2019, 8:28 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Hall County, NE

The radar

The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:14 AM CDTHEAVY RAIN 2.783 Wnw Alda, NE
Aug 21, 4:45 AM CDTHEAVY RAIN 2.962 W Doniphan, NE
Aug 21, 6:38 AM CDTHEAVY RAIN 1.553 Sse Grand Island, NE
Aug 21, 7:00 AM CDTHEAVY RAIN 2.114 Ene Doniphan, NECOCORAHS STATION HALL005.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS53 KGID 210729
FFWGID
NEC079-211430-
/O.NEW.KGID.FF.W.0039.190821T0729Z-190821T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
229 AM CDT Wed Aug 21 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Central Hall County in south central Nebraska...

* Until 930 AM CDT Wednesday.

* At 228 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  already fallen in portions of the warning, especially between 
  Wood River and Alda. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Grand Island, Wood River, Doniphan and Alda. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4080 9870 4089 9872 4098 9850 4096 9828
      4070 9828

$$

Billings Wright
1 follow-up statement
664 
WGUS73 KGID 211328
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
828 AM CDT Wed Aug 21 2019

NEC079-211337-
/O.CAN.KGID.FF.W.0039.000000T0000Z-190821T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall NE-
828 AM CDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HALL COUNTY IS CANCELLED...

Periodic thunderstorms with heavy rain may continue affect portions 
of the area this morning, but flash flooding is no longer expected 
to pose a threat. Elevated water levels of area creeks and waterways 
will continue through the day, so this Flash Flood Warning has been 
replaced with a broader, longer duration Flood Warning, which is in 
effect until 815 PM this evening.

LAT...LON 4080 9870 4089 9872 4098 9850 4096 9828
      4070 9828

$$

ADP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:20 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 12:20 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1220 AM CDT Wed Aug 21 2019

.UPDATE...
Issued at 1220 AM CDT Wed Aug 21 2019

Thunderstorms have quickly fired up across the area over the last
half hour, which is a few hours ahead of the most recent high-res
model runs. Increased pops for the near-term and QPF based on
recent development location and guidance. The main concern is that
this activity is is developing in an area that has had 200-400%
of normal for precipitation over the past 30 days...so flooding
with any of these storms, especially if they train over the same
area is a concern. The evolution remains to be seen with the
activity in the NE Panhandle and continued overnight
development...still think for the next few hours...the Nebraska
counties, especially north of I-80 have the best chance for
rain/storms.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 327 PM CDT Tue Aug 20 2019

Upper air and satellite data show westerly flow continues across
the area today, as high pressure remains centered over the south
central CONUS. The sfc pattern wasn't clear cut to start the day,
thanks to an overall weak pattern along with outflow from storms
in the region...but currently the main boundary lies across far
southern portions of the CWA. To the north winds have been east-
northeasterly (gusting to near 20 MPH occasionally)...to the south
winds have been south-southwesterly. Overall, things have been
dry across the CWA today, though earlier this afternoon a few
isolated showers/weak storms developed along that sfc/lower-level
boundary near the NE/KS state line...but didn't amount to much. As
expected, dewpoints have made things unpleasant, with most
locations in the mid 70s. Across north-central KS, where winds
were/are more SWrly, dewpoints have mixed down into the 60s. No
big surprises with temperatures, mid 80s to mid/upper 90s. The
worst heat index values have been over eastern NE/into
east/southern KS...but we have had readings in the 100-105 deg
range as well. Expect little change in that through the rest of
the afternoon.

Increasing chances for storms remains the primary forecast concern
through the short term period. Looking at this evening/tonight,
main notable change compared to 24 hrs ago is that models have
slowed down the onset of the 'heavier/more widespread' activity.
Short term models actually show very little going on this evening,
the exception mainly being some scattered activity perhaps
affecting the far SSWrn portions of the CWA (most keep it just
outside our border). But do have small chances in CWA-wide, can't
completely rule any area totally out (some hint at isolated
activity in the north). It's not until after midnight that chances
ramp up more. First, increasing lift along the nose of a srly LLJ
nosing in to the area may spark off an area of
thunderstorms...most models showing this being near/south of I-80
and near/east of HWY 281...though activity popping up outside of
that area certainly is possible as well. It's not looking to be
until after 09Z before the main upper level disturbance starts
moving into the area...with models showing it being after sunrise
before the main area of precip slides into the Tri-cities area.
The SPC Day 1 Slight Risk continues include all of our NE counties
and a good chunk of our KS counties. While deeper layer shear
isn't the greatest early on, models are in good agreement showing
plenty of instability present. Hail/wind transitioning to more of
a wind threat is expected...but heavy rain will be a concern
throughout. Plenty of moisture present will allow for efficient
rain-makers...and any training could cause flooding concerns.

As we get into the daytime hours tomorrow, confidence is lower
with how things will evolve. There is quite a bit of difference
between models with just how long/how widespread activity lingers
into the day. Forecast is on the generous side with higher PoPs,
but come midday it's not out of the question there is less going
on than currently in there...especially in the northern half or so
of the CWA. If there is any kind of break tomorrow afternoon,
depending on where the main sfc boundary is...redevelopment of
stronger storms late day/evening isn't out of the
question...mainly across the south. That uncertainty with
precipitation carries on into Wed night/Thursday...as models then
show another upper level disturbance moving in from the
west...which looks to mainly affect the southern half of the CWA.
Thursday night models finally 'dry things out', moving this
disturbance off to the east. Severe threat is expected to have
waned by the time we get into Thursday/Thurs night.

Another question mark in the forecast lies with high temperatures
tomorrow. Lowered highs a solid 3-5 degrees, with some
guidance/models suggesting that wasn't near enough. How precip
evolves tomorrow is going to play a big part, it if does truly
last most of the day over most of the area, yes the current
forecast is too warm (some guidance-mainly GFS driven-has
locations not making it out of the 60s). Trended things down into
the lower/mid 70s north to lower/mid 80s in KS. Tomorrow night,
not as much activity/breaks in the clouds could result in lower
overnight lows than currently forecast (which are in the upper
50s-lower 60s). Plenty of uncertainties. Thursday highs look to be
in the mid 70s for most.

.LONG TERM...(Friday through Tuesday)
Issued at 327 PM CDT Tue Aug 20 2019

With plenty going on in the shorter term side of things,
significant time was not spent on Friday into early next work
week. In the big picture, there hasn't been any notable
changes....we're still looking at a lower-confidence/periodic
precip chance type of pattern across the region. Flow remains
generally zonal, with occasional shortwave disturbances moving
through...but nailing down specifics with timing/location is
difficult. Temperature-wise, forecast has Fri/Mon/Tue in the mid
70s-lower 80s, with the weekend warmer, further into the 80s/lower
90s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1220 AM CDT Wed Aug 21 2019

Thunderstorms have begun along the I-80 corridor in Nebraska which
impacts both terminals. This is slightly ahead of the the earlier
forecast and have -TSRA from the onset at KGRI. KEAR may be on the
fringe for a period of time before it too should have some impacts
from thunderstorms. MVFR to IFR ceilings are expected by morning
with continued chances for thunderstorms throughout the day. Winds
will remain east to northeast through the forecast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Billings Wright
SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Billings Wright
Hazardous weather outlook, Aug 21, 12:09 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1209 AM CDT Wed Aug 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
220515-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1209 AM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances remain in the forecast across the outlook
area through the overnight hours, especially for areas along and
north of Interstate 80 with decreasing thunderstorm chances as you
head south into northern Kansas. There will be the potential for
some storms to be strong to severe. The primary hazards will be
hail up to the size of golf balls, wind gusts near 60 MPH and
torrential rainfall which could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are periodic thunderstorm chances each day Wednesday
through Monday. At this time, the best chances for more
widespread activity looks to be Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 21, 12:11 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1211 AM CDT Wed Aug 21 2019

NEZ062-210600-
Hall NE-
1211 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL COUNTY UNTIL 100 AM
CDT...

At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alda, or 10 miles southwest of Grand Island, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Island, Wood River, Doniphan and Alda.

LAT...LON 4078 9866 4089 9864 4089 9828 4070 9828
TIME...MOT...LOC 0511Z 270DEG 9KT 4080 9849

JCB
Special weather statement, Aug 21, 1:05 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
105 AM CDT Wed Aug 21 2019

NEZ060-210645-
Dawson NE-
105 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
145 AM CDT...

At 105 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gothenburg, or 28 miles northwest of Lexington, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dawson
County.

LAT...LON 4105 10022 4105 9979 4103 9978 4095 10016
      4100 10023
TIME...MOT...LOC 0605Z 242DEG 10KT 4106 10013

JCB
Local storm report, Aug 21, 1:47 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
147 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     TSTM WND GST     3 SE RAVENNA            40.99N 98.87W
08/21/2019  M55 MPH          BUFFALO            NE   MESONET

&&

JMBW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:11 AM CDTSpecial Weather StatementGIDHall49 min
Aug 21, 12:36 AM CDTSevere Thunderstorm WarningGIDHamilton39 min
Aug 21, 12:39 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard51 min
Aug 21, 1:05 AM CDTSpecial Weather StatementGIDDawson40 min
Aug 21, 1:13 AM CDTSevere Thunderstorm WarningGIDClay, Hamilton47 min
Aug 21, 1:17 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York43 min
Aug 21, 1:20 AM CDTSevere Thunderstorm WarningGIDSherman40 min
Aug 21, 1:22 AM CDTFlash Flood WarningGIDBuffalo, Hall, Howard, Sherman7 hr
Aug 21, 1:28 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman47 min
Aug 21, 1:32 AM CDTSevere Thunderstorm WarningGIDAdams, Hall43 min
Aug 21, 1:55 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Merrick, York50 min
Aug 21, 1:59 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Merrick, Sherman46 min
Aug 21, 2:06 AM CDTFlash Flood WarningGIDClay, Fillmore, Hamilton, York7 hr
Aug 21, 2:42 AM CDTSpecial Weather StatementGIDYork48 min
Aug 21, 2:43 AM CDTSpecial Weather StatementGIDHamilton47 min
Aug 21, 2:51 AM CDTFlash Flood WarningGIDSherman6 hr
Aug 21, 2:55 AM CDTSevere Thunderstorm WarningGIDFillmore, York32 min
Aug 21, 3:17 AM CDTFlash Flood WarningGIDHoward5 hr
Aug 21, 4:16 AM CDTSpecial Weather StatementGIDDawson, Gosper44 min
Aug 21, 5:53 AM CDTSpecial Weather StatementGIDValley52 min
Aug 21, 8:14 AM CDTAreal Flood WarningGIDBuffalo, Hall, Howard, Sherman12 hr
Aug 21, 8:39 AM CDTAreal Flood WarningGIDFillmore, Hamilton, York12 hr
Aug 21, 5:13 PM CDTAreal Flood WarningGIDFillmore, Hamilton, York7 days

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.